What is drug-induced photosensitivity?
Drug-induced photosensitivity (DIP) is a common adverse drug reaction resulting in a cutaneous eruption after exposure to visible or ultraviolet (UV) radiation in patients taking topical or systemic photosensitising medications.
There are many established and new drugs with photosensitising potential. The drug or its metabolites present within the skin absorbs UV radiation and triggers a chemical photosensitivity reaction, either phototoxic (more common) or photoallergic.
Who gets drug-induced photosensitivity?
Drug-induced photosensitivity (DIP) is not genetically inherited, and there is no known age, gender, or racial predilection to developing a photosensitising cutaneous eruption.
DIP is generally considered to account for up to 8% of reported adverse cutaneous reactions to drugs, although it is likely underdiagnosed and underreported.
Phototoxic reactions are more common than photoallergic reactions.
What causes drug-induced photosensitivity?
Table 1. Common photosensitising agents
|Phototoxic drugs||Photoallergic drugs|
Fluoroquinolones (eg, ciprofloxacin)
Tetracyclines (eg, doxycycline)
|Cardiovascular and diuretic agents||
|Furocoumarins / psoralens eg, for PUVA (photochemotherapy)||
|Non-steroidal anti-inflammatory drugs (NSAIDs)||
BRAF inhibitors (eg, vemurafenib)
Phenothiazines (eg, chlorpromazine)
St John’s wort
Sulfonylureas (eg, glipizide)
Antineoplastics (eg, fluorouracil cream)
Fragrances (eg, musk ambrette, 6-methylcoumarin)
Phenothiazines (eg, promethazine, chlorpromazine)
Topical sunscreen agents (eg, benzophones)
Wound cleansers (eg, chlorhexidine, hexachlorophene)
A phototoxic reaction is a non-immunologic cutaneous reaction that appears acutely within minutes to hours on sun-exposed skin after taking photosensitising medications.
Phototoxicity could theoretically occur in any patient taking photosensitising medication. However, there is a dose-dependent relationship where it frequently requires a high dose of medication or light exposure that exceeds a critical threshold.
Phototoxic skin damage begins when the drug or its metabolite within the skin absorbs ultraviolet radiation (UVR) or visible light. Then, photochemical pathways may involve:
- The formation of an excited triplet state where UVR causes the drug molecule to transition to a more excited and chemically unstable state by the promotion of its electrons. Subsequently, an excited triplet cascade results in a direct energy transfer to oxygen creating a singlet oxygen — ie, a reactive oxygen species (ROS).
- An excited state drug molecule removes electrons from surrounding molecules, leading to a chain reaction of ongoing free radical formation.
The resulting oxidative stress due to the formation of ROS, and direct cellular damage caused by the free radicals, manifests as an exaggerated sunburn-like reaction.
A photoallergic reaction is an immune-mediated delayed type IV hypersensitivity reaction. The key sensitising event involves the photobinding of a drug (or its metabolite) to skin biomolecules upon exposure to UVR; this forms a photoallergen. The initial sensitisation period typically takes 7–10 days. Upon subsequent re-exposure to light, an eczematous or lichen planus-like eruption that may spread beyond sun-exposed areas occurs 24–72 hours later.
What are the clinical features of drug-induced photosensitivity?
The clinical features of DIP depend on the specific photosensitising agent involved and the type of skin reaction it triggers (phototoxic or photoallergic).
Table 2. Clinical features of drug-induced phototoxicity and photoallergy
How do clinical features vary in differing types of skin?
Phototoxicity is more commonly observed in individuals with lighter skin types. It is believed that increased melanin pigment provides protection due to its antioxidant properties against free radicals. The only known exception is a diltiazem-associated photodistributed hyperpigmentation reaction that is more commonly seen in patients with darker skin types.
Photoallergic reactions occur equally across different skin types.
What are the complications of drug-induced photosensitivity?
- Secondary skin infection.
- Postinflammatory hyperpigmentation.
- DIP can limit the ability to participate in outdoor activities, negatively impacting physical and mental well-being.
- Uncommonly, chronic photoallergic contact dermatitis can cause persistent photosensitivity even after ceasing the photosensitising medication.
- A possible complication of photosensitising medications is photocarcinogenesis. This remains a subject of controversy; mechanisms are unclear and under investigation.
How is drug-induced photosensitivity diagnosed?
DIP is a clinical diagnosis that can be supported with reproducibility on phototesting.
Table 3. Diagnostic clues for drug-induced photosensitivity
What is the differential diagnosis for drug-induced photosensitivity?
- Solar urticaria
- Polymorphic light eruption
- Chronic actinic dermatitis
- Photoaggravated atopic dermatitis
- Airborne contact dermatitis
- Irritant contact dermatitis
- Systemic lupus erythematosus or dermatomyositis
- Porphyria cutanea tarda
- Drug-induced pigmentation
- Erythropoietic protoporphyria
What is the treatment for drug-induced photosensitivity?
- Photoprotective measures such as high SPF broad-spectrum sunscreen with good UVA protection, sun protective clothing, eye protection, and avoiding sun exposure during peak ultraviolet index times.
- Reassure patients that drug-induced photosensitivity (DIP) is treatable and full resolution is often achieved.
- Identify and cease the suspected photosensitising medication.
- Potent topical corticosteroids.
- Systemic corticosteroids (in severe or persistent cases).
- Oral antihistamines for symptomatic relief.
- If the causative medication is necessary, dose reduction or the amount of UV exposure may alleviate phototoxic effects (latter not applicable for photoallergic reactions).
How do you prevent drug-induced photosensitivity?
Discontinuing the photosensitising medication and sun protection remain the mainstay preventative measures for DIP.
What is the outcome for drug-induced photosensitivity?
DIP often resolves upon ceasing the causative photosensitising medication, although postinflammatory hyperpigmentation may persist in phototoxic reactions. In cases when discontinuing the medication is not an option, symptom control with strict sun protection can effectively manage DIP symptoms.
Uncommonly, in photoallergic contact dermatitis, chronic exposure to photosensitising drugs can lead to photosensitivity that persists for months or years after the medication has been ceased.
The role of photosensitising medications in photocarcinogenesis is debated and not yet fully elucidated.